| Model Number |
G13009 |
| Medical Device Problem Code |
Unraveled Material (1664)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/22/2022
Type of Reportable Event
Malfunction
Event or Problem Description
As reported, during an unknown procedure, a flexor raabe guiding sheath unraveled in the patient.The device was able to be removed without an additional surgical procedure.Additional information has been requested.
Additional Manufacturer Narrative
Occupation: inventory.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: a2, a3, a4, b3, b5, b7, d1, d4, d10, h4 this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information was received 17mar2023.The flexor raabe guiding sheath was used during a lower extremity angiogram, performed in a catheterization lab under monitored sedation.Ultrasound-guided access was obtained in the left common femoral artery (cfa) proximal to the bifurcation, using a micropuncture device.The left common femoral artery and femoral bifurcation were noted to be largely free of disease, per ultrasound findings.Resistance was not noted during access.The puncture site was enlarged with a #11 scalpel and the access site was serially dilated prior to insertion of a 5french, 10-centimeter sheath over a 0.035-inch wire.The user noted that serial dilation was very difficult due to significant scar tissue in the left groin, requiring one pass of each dilator before the sheath could be advanced over the wire.Using fluoroscopy, the wire was advanced into the abdominal aorta and a flush catheter was used to perform angiography of the aorta and bilateral iliac arteries.Blood flow was noted to be patent through the abdominal aorta and the bilateral common, internal, and external iliac arteries without significant focal stenosis; however, the bilateral common iliac arteries were somewhat difficult to appropriately visualize due to overlying bowel gas.A 0.035-inch wire and flush catheter were then advanced into the right common femoral artery for an angiogram of the right lower extremity.Flow was patent through the right common and deep femoral arteries without significant focal stenosis.The right superficial femoral artery (sfa) was patent proximally, but significant eccentric plaque was noted in the middle segment, causing greater than 50% multifocal stenosis.A right sfa to above-the-knee stent was occluded.There was reconstitution of the popliteal artery at the level of the joint space with flow into the tibioperoneal trunk and peroneal artery.The posterior tibial and anterior tibial arteries appeared to be occluded.The peroneal artery appeared to provide collateral flow to reconstitute the dorsalis pedis artery.There was significant inframalleolar occlusive disease with poor flow to the right great toe.The decision was made to proceed with treatment, and 8000 units of heparin was administered.A stiff angled wire guide and angled guide catheter were advanced to obtain wire access in the right sfa.The wire guide was exchanged for a j-tipped super stiff amplatz wire guide.The catheter and short sheath were removed and the 5 french, 55cm raabe sheath (complaint device) was advanced over the wire into the proximal superficial femoral artery.The wire and guide catheter were then used to cross the occluded superficial femoral-to-popliteal stent.After the catheter and wire were passed to the level of the mid-popliteal artery, the wire was removed, and an angiogram was performed through the catheter to confirm intraluminal access.The same wire and catheter were then used to access the peroneal artery and an angiogram was performed to confirm intraluminal access.A 0.035 rosen wire was then advanced through the catheter and positioned in the peroneal artery.At this point, the user attempted to exchange the complaint device for a larger sheath.While retracting the complaint device, the sheath began to ¿free¿.Resistance was encountered upon removal of the sheath "after shearing had occurred".The dilator was not reinserted into the sheath prior to removal of the device.Wire access was reportedly lost in order to safely remove the unraveled raabe sheath, prior to the intended intervention.Manual pressure was held over the access site for twenty minutes and 20mg of protamine was given for reversal of heparin.Hemostasis was achieved after twenty minutes.Ultrasound was used to assess the access site.No hematoma or pseudoaneurysm was noted.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.There have been no adverse effects to the patient reported at this time.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Correction: d9, h3- device was not returned to manufacturer.Summary of event: as reported, during an unknown procedure, a flexor raabe guiding sheath unraveled in the patient.The device was able to be removed without an additional surgical procedure.Additional information was received (b)(6) 2023.The flexor raabe guiding sheath was used during a lower extremity angiogram, performed in a catheterization lab under monitored sedation.Ultrasound-guided access was obtained in the left common femoral artery (cfa) proximal to the bifurcation, using a micropuncture device.The left common femoral artery and femoral bifurcation were noted to be largely free of disease, per ultrasound findings.Resistance was not noted during access.The puncture site was enlarged with a #11 scalpel and the access site was serially dilated prior to insertion of a 5french, 10-centimeter sheath over a 0.035-inch wire.The user noted that serial dilation was very difficult due to significant scar tissue in the left groin, requiring one pass of each dilator before the sheath could be advanced over the wire.Using fluoroscopy, the wire was advanced into the abdominal aorta and a flush catheter was used to perform angiography of the aorta and bilateral iliac arteries.Blood flow was noted to be patent through the abdominal aorta and the bilateral common, internal, and external iliac arteries without significant focal stenosis; however, the bilateral common iliac arteries were somewhat difficult to appropriately visualize due to overlying bowel gas.A 0.035-inch wire and flush catheter were then advanced into the right common femoral artery for an angiogram of the right lower extremity.Flow was patent through the right common and deep femoral arteries without significant focal stenosis.The right superficial femoral artery (sfa) was patent proximally, but significant eccentric plaque was noted in the middle segment, causing greater than 50% multifocal stenosis.A right sfa to above-the-knee stent was occluded.There was reconstitution of the popliteal artery at the level of the joint space with flow into the tibioperoneal trunk and peroneal artery.The posterior tibial and anterior tibial arteries appeared to be occluded.The peroneal artery appeared to provide collateral flow to reconstitute the dorsalis pedis artery.There was significant inframalleolar occlusive disease with poor flow to the right great toe.The decision was made to proceed with treatment, and 8000 units of heparin was administered.A stiff angled wire guide and angled guide catheter were advanced to obtain wire access in the right sfa.The wire guide was exchanged for a j-tipped super stiff amplatz wire guide.The catheter and short sheath were removed and the 5 french, 55cm raabe sheath (complaint device) was advanced over the wire into the proximal superficial femoral artery.The wire and guide catheter were then used to cross the occluded superficial femoral-to-popliteal stent.After the catheter and wire were passed to the level of the mid-popliteal artery, the wire was removed, and an angiogram was performed through the catheter to confirm intraluminal access.The same wire and catheter were then used to access the peroneal artery and an angiogram was performed to confirm intraluminal access.A 0.035 rosen wire was then advanced through the catheter and positioned in the peroneal artery.At this point, the user attempted to exchange the complaint device for a larger sheath.While retracting the complaint device, the sheath began to ¿free¿.Resistance was encountered upon removal of the sheath "after shearing had occurred".The dilator was not reinserted into the sheath prior to removal of the device.Wire access was reportedly lost in order to safely remove the unraveled raabe sheath, prior to the intended intervention.Manual pressure was held over the access site for twenty minutes and 20mg of protamine was given for reversal of heparin.Hemostasis was achieved after twenty minutes.Ultrasound was used to assess the access site.No hematoma or pseudoaneurysm was noted.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.There have been no adverse effects to the patient reported at this time.Investigation evaluation: reviews of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control procedures were conducted during the investigation.The customer did not return the complaint device to cook for investigation.A document-based investigation evaluation was performed.No related non-conformances were found, and there have been no other reported complaints for this lot number.The product ifu warns ¿reinsertion of dilator prior to removal of flexor sheath increases the strength of the sheath and lessens the risk of device separation.If resistance is anticipated or encountered during withdrawal of flexor sheath, consider carefully reinserting the dilator prior to continuing removal.¿ the information provided upon review of the dmr, dhr, and ifu suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Based on the information provided and the results of the investigation, cook was unable to establish a definitive cause for this event.The risk analysis for this failure mode was reviewed and no additional escalation is required.There is currently a capa investigation open to investigate this product failure.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.